An antibiotic recipe for an arrhythmic disaster
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Abstract
Torsade de pointes (TdP), a polymorphic ventricular tachycardia caused by dispersion of depolarisation within the ventricles, is an important complication of atrioventricular (AV) conduction disorders.1 Various classes of drugs including antimicrobials, antiarrhythmic and psychotropic drugs may lead to prolongation of the QT interval with an increased risk of TdP, especially in patients with other risk factors for QT prolongation. However, to date, there have been very few reports of TdP due to drugs in patients with AV block,2,3 and, to our knowledge, no case reports highlighting the hazard of using erythromycin in patients with complete AV block.

The QT interval, which shortens during tachycardia and lengthens during bradycardia, is the most useful measure to predict a patient’s risk of developing TdP and several formulae are available to correct for heart rate, the commonest being Bazzet’s formula.4 Women normally have slightly longer QT intervals than men.

We describe here a case of TdP during pacemaker implantation after erythromycin administration. The case highlights the potentially life-threatening effects of prescribing QT-prolonging drugs in patients with severe bradyarrhythmias.

Case report
A 68-year-old woman, with a background of hypertension controlled on medical therapy, presented with vague symptoms of fatigue and poor exercise tolerance. She had no history of antibiotic, anti-arrhythmic or psychotropic drug use in the previous month. She had no history or family history of syncope or sudden cardiac death and had no other significant past medical history. However, she reported having an allergy to penicillin....

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4763463/
Preview
Like
Comment
Share